Hail, Botetourt
- When
- June 26, 4:35 PM EST
- Where
- Botetourt County, 2 mi NE of Troutville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.440, -79.854
A severe thunderstorm produced hail up to the size of a penny.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A severe thunderstorm produced hail up to the size of a penny.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 26, 2:08 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT TUE JUN 26 2007
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID-ATLANTIC COAST
THROUGH AT LEAST THURSDAY OF THIS WEEK. THE FORMATION OF SCATTERED
AFTERNOON AND EVENING THUNDERSHOWERS...ESPECIALLY IN THE
MOUNTAINS...WILL BE COMMON FOR OUR AREA DURING THIS TIME. A COLD
FRONT WILL SWEEP SOUTH THROUGH THE AREA FRIDAY HELPING TO BRING
BETTER COVERAGE OF SHOWERS AND STORMS.
&&
.NEAR TERM /TONIGHT/...
AS TEMPERATURES AND DEW POINTS HAVE EDGED UP A FEW DEGREES FROM
YESTERDAY...OVERNIGHT LOWS WILL ALSO BE WARMER AND MUGGIER THAN LAST
NIGHT. AFTERNOON CONVECTION ALONG THE BLUE RIDGE WILL DISSIPATE THIS
EVENING WITH LOSE OF HEATING. WITH WEAK WINDS ALOFT...BASED EVENING
PRECIPITATION PATTERN ON THE LWX WRF ARW WHICH KEEP CONVECTION ALONG
THE BLUE RIDGE.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
FORECAST AREA STAYS IN MOIST UNSTABLE AIRMASS THROUGH THURSDAY
NIGHT AS LOW LEVEL WINDS AROUND A STRONG BERMUDA HIGH KEEP SURFACE
DEW POINTS IN THE 60S...850 MB DEW POINTS FROM +11 TO +16
DEGREES...AND PRECIPITABLE WATER VALUES FROM 1.5 TO 2.0 INCHES.
THIS WILL RESULT IN CONTINUING THE REPETITIVE PATTERN OF SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS FOLLOWED BY FOG AND LOW CLOUDS
OVERNIGHT. WINDS THROUGH MID LEVELS OF THE ATMOSPHERE REMAIN LIGHT
SO THE POSSIBILITY OF HEAVY RAIN EACH DAY WILL ALSO PERSIST.
MODELS ARE HINTING AT BETTER COVERAGE EAST OF THE BLUE
RIDGE...LIKE A PRE FRONTAL LINE OF CONVECTION ON THURSDAY...BUT
FOR NOW WILL KEEP POPS LOW AND MAINLY ACROSS THE MOUNTAINS.
ON FRIDAY A WELL DEFINED SHORT WAVE WILL MOVE THROUGH THE REGION
WITH THE COUNTY WARNING AREA IN THE RIGHT REAR QUAD OF THE UPPER
JET. THE MODELS ARE SHOWING INTENSE UPPER DIVERGENCE AND UPWARD
VERTICAL VELOCITY ALONG AND JUST AHEAD OF THE FRONT. WITH ALL THIS
LIFT AND THE DEEP MOISTURE EXPECTED WITH THIS FEATURE...HAVE RAISED
POPS ON FRIDAY.
TEMPERATURES WILL RUN ABOVE NORMAL THROUGH THE PERIOD. RECORD HIGHS
MAYBE TIED OR BROKEN AT BLUEFIELD AND BLACKSBURG. SEE RECORDS IN THE
CLIMATE SECTION OF THIS DISCUSSION.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE FRONT IS EXPECTED TO MOVE SOUTH OF THE AREA AND INTO NORTH
CAROLINA ON SATURDAY. DEPENDING ON THE TIMING...A FEW LINGERING
SHOWERS MAY PERSIST ALONG THE VA/NC BORDER SATURDAY MORNING. THE
AIRMASS BEHIND THE FRONT FROM SUNDAY THROUGH TUESDAY WILL BE
NOTICEABLY COOLER AND DRIER.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
ISOLATED TO SCATTERED THUNDERSTORMS ARE DEVELOPING ALONG THE BLUE
RIDGE AND IN NORTHWEST NORTH CAROLINA. THE AIRMASS OVER THE
FORECAST AREA REMAINS UNSTABLE WITH CAPES EVEN HIGHER TODAY AROUND
3000 J/KG. THE LATEST SREF AND RUC DATA SUGGESTS THE BEST CHANCE
FOR THUNDERSTORMS WILL REMAIN IN THE MOUNTAINS AND FOOTHILLS.
CHANCE IS LOW AT LYH AND DAN SO HAVE REMOVED VCTS IN THESES TAFS.
RAINFALL RATES WILL BE VERY HIGH IN ANY OF THESE THUNDERSTORMS SO
VISIBILITIES WILL BE REDUCED TO IFR/MVFR VALUES.
WITH THE LOW LEVEL MOISTURE REMAINING HIGH...STRATUS AND FOG IS
EXPECTED OVERNIGHT. ALL TAF SITES BUT LWN SHOULD HAVE MVFR FOG
DEVELOPING FROM 03-09Z...THAT THEN DISSIPATES BETWEEN 13-15Z. AT
LWB FLP/LAV GUIDANCE TOOK TEMPERATURE/DEW POINT DEPRESSION TO AOB
2 DEGREES AND PAST FEW NIGHTS SUGGEST LIFR CONDITIONS AFTER 09Z.
LITTLE CHANGE IS EXPECTED THE NEXT SEVERAL DAYS. SOUTHERLY FLOW
AROUND A SURFACE HIGH WILL CONTINUE TO BRING MOISTURE INTO THE
AREA AND RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. A COLD FRONT IS FORECAST TO CROSS THE AREA FRIDAY AND
SATURDAY. EXPECT BETTER AREAL COVERAGE OF SHOWERS AND
THUNDERSTORMS AHEAD OF THE FRONT ON THURSDAY AND FRIDAY. DRIER
CONDITIONS WILL DEVELOP BEHIND THE FRONT FOR SUNDAY AND MONDAY.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES FOR JUNE 27-28.
27TH 28TH
ROANOKE 100/1952 97/1959
LYNCHBURG 99/1952 99/1934
DANVILLE 102/1954 102/1959
BLACKSBURG 94/1988 91/1954
BLUEFIELD 87/2005 88/1966
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS/RCS
LONG TERM...AMS/RCS
AVIATION...AMS
CLIMATE...RCSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 519 AM EDT TUE JUN 26 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-270930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 519 AM EDT TUE JUN 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS...PENNY SIZE HAIL...BURSTS OF FREQUENT LIGHTNING...AND LOCALIZED HEAVY RAINFALL MAY OCCUR. THE GREATEST THREAT FOR THUNDERSTORM ACTIVITY IS FROM 4:00 PM THROUGH 10:00 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DAILY THREAT OF SCATTERED THUNDERSTORMS IS ANTICIPATED FOR WEDNESDAY THROUGH FRIDAY. ISOLATED SEVERE WEATHER MAY OCCUR DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 259 PM EDT TUE JUN 26 2007 NCZ002-262000- ALLEGHANY NC- 259 PM EDT TUE JUN 26 2007 AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SPARTA...OR ABOUT OVER WHITEHEAD...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WHITEHEAD AT 305 PM EDT...SPARTA AT 315 PM EDT...GLADE VALLEY AT 350 PM EDT. EXPECT RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF...SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT LIGHTNING. IF YOU LIVE IN THIS AREA...STAY INDOORS AND AWAY FROM WINDOWS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT TUE JUN 26 2007 VAZ020-262015- BATH VA- 310 PM EDT TUE JUN 26 2007 AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF WARM SPRINGS...OR ABOUT 5 MILES SOUTHWEST OF BURNSVILLE...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WARM SPRINGS AT 405 PM EDT...HOT SPRINGS...AND NIMROD HALL AT 415 PM EDT. TORRENTIAL RAIN...SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. IF YOU LIVE IN THIS AREA...SEEK SHELTER INDOORS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 406 PM EDT TUE JUN 26 2007 WVZ045-262030- GREENBRIER WV- 406 PM EDT TUE JUN 26 2007 AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF NEOLA...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NEOLA AT 415 PM EDT. WINDS GUSTING TO 40 MPH...SMALL HAIL...FREQUENT LIGHTNING AND TORRENTIAL RAINS CAN BE ANTICIPATED WITH THIS STORM. IF YOU LIVE IN THE NEOLA OR ANTHONY CREEK AREA...STAY INDOORS AND AWAY FROM WINDOWS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 451 PM EDT TUE JUN 26 2007 VAZ023-262115- BOTETOURT VA- 451 PM EDT TUE JUN 26 2007 AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING 5 MILES WEST OF TROUTVILLE...OR ABOUT 3 MILES WEST OF DALEVILLE...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...DALEVILLE...AND TROUTVILLE AT 515 PM EDT. EXPECT CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND POSSIBLY SMALL HAIL FROM THIS STORM. STAY INDOORS IF YOU LIVE IN THIS AREA. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
The Roanoke radar (KFCX), 59 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33173.